Hail, Wayne
- When
- September 6, 2:42 PM EST
- Where
- Wayne County, Detroit
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.333, -83.067
2 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 6, 12:47 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 147 PM EDT WED SEP 6 2006 .AVIATION... LOW-LEVEL STRATUS DECK BEHIND THE COLD FRONT HAS FILLED IN/EXPANDED WITH MORE DIURNAL CU...AND EVEN THE ORIGINAL STATUS CONTINUES TO TAKE ON A MORE CELLULAR LOOK. CIGS HAVE BEEN LIFTING STEADILY THE PAST COUPLE HOURS...AND WILL START MBS/FNT OFF VFR /BKN035/ AT 18Z. CIGS HAVE BEEN SLOWER TO DEVELOP ACROSS THE SOUTHERN CWA...WHERE FOG/STRATUS THIS MORNING SLOWED THE TEMPERATURE CLIMB. EXPECT DET/DTW TO CLOUD OVER WITHIN AN HOUR OR TWO...AND WILL ALSO START THEM WITH VFR CIGS /BKN040/. NAM/RUC SHOW MOISTURE QUICKLY DIMINISHING BY THIS EVENING...AND CLOUDS SHOULD DISSIPATE BY SUNSET ACROSS THE SOUTH/JUST AFTER SUNSET AT MBS WITH THE MORE PERSISTENT MOISTURE TO THE NORTH. MAIN IMPACT WITH THESE TAFS ARE FOG POTENTIAL TONIGHT. SURFACE DEWPOINTS REMAIN IN THE MID/UPPER 50S ACROSS MUCH OF LOWER MICHIGAN. MOISTURE MAY ACTUALLY BE BETTER FARTHER NORTH BEHIND THE FRONT... WHERE PERSISTENT CLOUD COVER HAS LIMITED MIXING TODAY. SURFACE RIDGE AXIS WILL BUILD ACROSS LOWER MICHIGAN TONIGHT. UPSTREAM A WIDESPREAD AREA OF LIFR STATUS DEVELOPED ACROSS NORTHERN WISCONSIN/UPPER MICHIGAN. WE MAY SEE SOMETHING SIMILAR DEVELOP TONIGHT...ALTHOUGH WITH A WEAKER GRADIENT WE WILL BE MORE BORDERLINE BETWEEN LOW STATUS AND FOG. GIVEN THE DEVELOPMENT UPSTREAM LAST NIGHT...WILL LEAN TOWARD THE STATUS IDEA...ESPECIALLY SINCE THE BEST MOISTURE/FOG POTENTIAL WILL BE ACROSS THE NORTHERN CWA WHERE THE SOUTHWESTERLY GRADIENT WILL PICK UP FASTER BEHIND THE RIDGE. WILL BRING IN A BROKEN LIFT CIG GENERALLY 11Z-14Z AT MBS/FNT...BUT ALSO CARRY 1/2SM FG AT FNT WITH LESS MIXING POTENTIAL. WITH LESS MOISTURE FARTHER SOUTH...WILL JUST CARRY A BRIEF MENTION OF MVFR BR AT DTW AND LEAVE DET VFR THROUGH THE PERIOD. && PREV DISCUSSION...ISSUED AT 1158 AM EDT WED SEP 6 2006 UPDATE... SURFACE FRONT/TROUGH EXTENDS ACROSS LOWER MICHIGAN...WITH A STRONG NORTHEASTERLY GRADIENT ACROSS LAKE MICHIGAN. UPDATED THE MARINE FORECASTS FOR STRONGER WINDS/HIGH WAVES...AND BOTH LAKE HURON BUOYS REPORTED RAPID WAVE GROWTH EARLY THIS MORNING. THEREFORE STARTED THE SMALL CRAFT ADVISORY ACROSS THE THUMB EARLIER AT 14Z. THERE CONTINUES TO BE A DECENT PRESSURE RISE BEHIND THE FRONT AS THE SURFACE HIGH OVER NORTHERN ONTARIO BUILDS DOWN ACROSS THE REGION. WHILE THE MAIN UPPER TROUGH AXIS IS DOWNSTREAM...WATER VAPOR IMAGERY SHOWS A DECENT VORT/SHEAR AXIS SWINGING THROUGH LOWER MICHIGAN. WEAK LIFT WITH THIS FEATURE MAY NOT BE ENOUGH TO AID CONVECTION...BUT THE MID-LEVEL DRYING MAY BE ENOUGH TO ENHANCE ANY WIND POTENTIAL. 14/15Z TAMDAR SOUNDINGS FROM TO THE NORTH FROM DTW SHOW A SLIGHTLY STRONGER/DEEPER MID-LEVEL CAP THAN ON THE 12Z DTX SOUNDING. MODIFIED SOUNDING FOR A STRONGER CAP AND EXPECTED SURFACE CONDITIONS OF 74/59 YIELDS OVER 1800J/KG CAPE...BUT AS WITH YESTERDAY THE MIXED-LAYER CAPE IS THE REAL PLAYER AND IS CLOSER TO 600-700J/KG. WITH LOW-LEVEL CONVERGENCE ALONG THE BOUNDARY AND MODEST INSTABILITY WITH 500MB THERMAL TROUGH OVERHEAD AND DEWPOINTS REMAINING PRETTY HIGH...WILL KEEP THE MENTION OF THUNDER GOING FOR THIS AFTERNOON. MUCH OF THE THUMB HAS CLOUDED OVER WITH A COMBINATION OF STRATUS BEHIND THE FRONT AND DIURNAL CU/SC. WILL CONFINE THE MENTION OF THUNDER TO THE SOUTHERN AND WESTERN CWA WHERE BETTER INSOLATION WILL HELP TEMPERATURES TO CLIMB ENOUGH TO GET AROUND THE MID-LEVEL CAP. PREV DISCUSSION...ISSUED AT 451 AM EDT WED SEP 6 2006 SHORT TERM...TODAY AND TONIGHT UPPER LOW OVER OHIO WILL CONTINUE TO EJECT TO THE EAST NORTHEAST TODAY AS A SHORTWAVE DIVES INTO THE EASTERN GREAT LAKES AND SOUTHERN ONTARIO...AROUND THE UPPER TROF OVER EASTERN CANADA. 00Z MODELS IN GOOD AGREEMENT WITH OVERALL SYNOPTIC PATTERN THROUGH TONIGHT. WEAK FRONTAL BOUNDARY ASSOCIATED WITH THE NORTHERN SHORTWAVE WAS OVER NORTHERN LAKE HURON AND THE STRAIGHT AREA...AND WILL BE MOVING SOUTHWARD TODAY. MID CLOUD OVER SOUTHEAST LOWER WILL DIMINISH SOMEWHAT BY SUNRISE...BUT THEN CU SHOULD DEVELOP PRETTY QUICKLY LATER THIS MORNING. GENERALLY PARTLY SUNNY/MOSTLY CLOUDY CONDITIONS SHOULD PREVAIL THROUGHOUT THE DAY. WILL KEEP GENERALLY A SLIGHT CHANCE OF A SHOWER THIS MORNING...AS THERE WERE A FEW ISOLATED SHOWERS EARLY THIS MORNING. STILL SOME SURFACE BASED CAPE OVER LAKE HURON AND WITH NORTH NORTHEAST FLOW OVER LAKE HURON...EXPECT MORE SHOWERS TO DEVELOP THIS MORNING AND THEN MOVE OVER SOUTHEAST MICHIGAN. LATER THIS MORNING THE DIURNAL SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP...MUCH LIKE TUESDAY. PROBABLY WONT BE AS MUCH COVERAGE WITHOUT THE UPPER LOW JUST SOUTH OF THE STATE. STILL WITH THE WEAK FRONT MOVING DOWN...THE LITTLE BIT OF MOISTURE POOLING NEAR THE FRONT AS DEW POINTS GET NEAR 60 AND 500 MB TEMPS STILL -15C TO MAYBE -17C THIS AFTERNOON...EXPECT SURFACE BASED CAPES TO BE AROUND 1000 J/KG AND MAYBE A BIT MORE. THAT WILL BE ENOUGH FOR SCATTERED SHOWERS AND A FEW STORMS. THE WEAK BOUNDARY GETS TO ABOUT M 59 AROUND 00Z SO WILL KEEP A SLIGHT CHANCE OF EVENING SHOWERS SOUTH OF THAT. THEN DRIER AIR BEHIND THE BOUNDARY WILL BE IN PLACE TONIGHT EVENTUALLY LEADING TO MOSTLY CLEAR SKIES. GIVEN SURFACE DEW POINTS STILL IN THE MID 50S THIS EVENING...SOME RAIN TUESDAY AND TODAY...AND CLEARING SKIES...WILL HAVE PATCHY FOG LATER TONIGHT. WENT A DEGREE WARMER THAN THE WARMEST GUIDANCE NUMBERS TODAY GIVEN HIGH TEMPS OVER THE PAST COUPLE OF DAYS OVER SOUTHEAST MI AS WELL AS UPSTREAM. THEN TONIGHT WITH CLEARING SKIES...WENT TOWARD THE LOWER MAV/GFS GUIDANCE TEMPS. LONG TERM...THURSDAY THROUGH TUESDAY SURFACE HIGH PRESSURE OVER SOUTHEAST MICHIGAN FOR THE START OF THE DAY ON THURSDAY...WILL BUILD TOWARDS THE EAST COAST AHEAD OF THE UPPER LEVEL TROUGH APPROACHING THE GREAT LAKES FROM THE NORTH. A DRIER AIRMASS FROM CANADA WILL HAVE FILTERED INTO OUR NORTHERN COUNTIES BY THIS TIME BUT SOME LOW LEVEL MOISTURE ALONG WITH DEWPOINTS NEAR 60 WILL LINGER NEAR THE OHIO BORDER. AN 850MB THERMAL TROUGH WILL ALSO LINGER OVER THE EASTERN HALF OF OUR AREA WITH GOOD INSTABILITY THROUGH ABOUT 800MB. WITH GENERALLY LIGHT SURFACE WINDS...THE NAM12 SHOWS SOME LAKE BREEZES DEVELOPING OFF OF LAKE ERIE DURING THE AFTERNOON. LIGHT SOUTHWESTERLY RETURN FLOW WILL BE INCREASING THROUGH ABOUT 850MB JUST WEST OF THIS AREA AND AM CONCERNED THAT THERE WILL BE ENOUGH CONVERGENCE IN THE 1000- 850MB LEVEL TO GENERATE AN ISOLATED SHOWER OR TWO FROM THE GREATER DETROIT AREA TO THE OHIO BORDER. WITH POPS AROUND 20 PERCENT HAVE ADDED ISOLATED SHOWERS INTO THE FORECAST FOR COUNTIES ADJACENT TO LAKE ERIE...THE DETROIT RIVER AND LAKE ST CLAIR. OTHERWISE A PRETTY NICE DAY EXPECTED FOR THURSDAY WITH HIGHS NEAR 80. AS WE TURN OUR ATTENTION TO THE APPROACHING COLD FRONT...THE 00Z/06 GFS HAS COME BACK INTO LINE WITH THE REST OF THE GLOBAL MODELS AFTER A DRASTICALLY DIFFERENT SOLUTION ON THE 12Z RUN. THE MAJORITY OF THE MODELS ARE SHOWING A FRONT SLOWLY WORKING SOUTH ACROSS LOWER MICHIGAN FROM FRIDAY NIGHT THROUGH THE DAY ON SATURDAY WITH THE SPREAD NARROWING IN ON THE DEGREE OF COOLING ASSOCIATED WITH THE FRONT. MODELS AGREE THAT THE SURFACE LOW ALONG THE FRONTAL BOUNDARY WILL ALREADY BE OVER NORTHERN QUEBEC BY FRIDAY EVENING WITH THE SHARPER MID LEVEL TROUGH AXIS JUST BRUSHING THE NORTHERN GREAT LAKES THROUGH SATURDAY. AS THIS TROUGH AXIS PASSES TO THE NORTH...MID LEVEL FLOW WILL BE PARALLEL TO THE SURFACE FRONT OVER LOWER MICHIGAN...ALLOWING THE FRONT TO MOVE SLOWLY SOUTH ACROSS THE STATE. BOTH THE GFS AND WRF HEMISPHERIC SHOW FRONT CLEARING OUR SOUTHERN COUNTIES LATE SATURDAY AFTERNOON...LEAVING POTENTIAL FOR THE ATMOSPHERE TO DESTABILIZE AHEAD OF THE FRONT. GFS MODEL SOUNDINGS ARE SHOWING CAPE VALUES OF AROUND 1500 J/KG SO HAVE ADDED IN A CHANCE OF THUNDERSTORMS SOUTH OF ABOUT M-59. BEHIND THE FRONT...GFS AND ECMWF ARE SHOWING 850MB TEMPS OF 5-7C ACROSS THE TRI-CITIES AND THUMB WITH TEMPS NEAR 10C ACROSS OUR SOUTHERN COUNTIES. CURRENT FORECAST LOOKS PRETTY GOOD AND HAVE JUST LOWERED HIGHS FOR SUNDAY ACROSS THE THUMB WHERE NORTHEASTERLY FLOW OFF THE LAKE WILL KEEP HIGHS CLOSER TO THE MID 60S ON SUNDAY. BY EARLY NEXT WEEK THE GFS ALLOWS AN UPPER LEVEL SHORTWAVE AND ASSOCIATED SURFACE LOW PRESSURE SYSTEM TO MOVE FROM THE ROCKIES INTO THE CENTRAL GREAT LAKES. PREFER A SOLUTION MORE LIKE THE ECMWF WHICH HAS SUPPORT FROM THE LOCAL WRF HEMISPHERIC MODEL...AND KEEPS THE STRONG 1025MB SURFACE HIGH IN PLACE OVER THE GREAT LAKES REGION. THIS SOLUTION WILL CAUSE THE APPROACHING SYSTEM TO REMAIN FURTHER TO THE SOUTH AFFECTING THE MID MISSISSIPPI RIVER VALLEY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...SMALL CRAFT ADVISORY...LHZ421...NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON UNTIL 10 PM WEDNESDAY. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && AVIATION.....BRAVENDER UPDATE.......BRAVENDER SHORT TERM...RBP LONG TERM....KEK YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 435 AM EDT WED SEP 6 2006 MIZ054-055-060>063-068>070-075-076-082-083-070845- TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON- OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 435 AM EDT WED SEP 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER MUCH OF SOUTHEAST LOWER MICHIGAN AS A WEAK COLD FRONT MOVES SOUTHWARD ACROSS SOUTHERN LOWER MICHIGAN. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THE STRONGEST STORM MAY PRODUCE HAIL APPROACHING THREE QUARTERS OF AN INCH IN DIAMETER AND A WIND GUST TO 40 MPH. THE STORMS THIS AFTERNOON WILL MOVE TO THE SOUTH AROUND 15 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER COLD FRONT WILL MOVE THROUGH MICHIGAN FRIDAY AFTERNOON THROUGH SATURDAY. THIS FRONT WILL BRING ANOTHER CHANCE OF THUNDERSTORMS AS THE FRONT PASSES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF HAIL AND WIND GUSTS WOULD BE GREATLY APPRECIATED. MIZ047>049-053-070845- MIDLAND-BAY-HURON-SAGINAW- 435 AM EDT WED SEP 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TRI CITIES AND NORTHERN THUMB REGIONS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER COLD FRONT WILL MOVE THROUGH MICHIGAN FRIDAY AFTERNOON THROUGH SATURDAY. THIS FRONT WILL BRING ANOTHER CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-070845- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 435 AM EDT WED SEP 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR OUTER SAGINAW BAY AND THE NEARSHORE WATERS OF LAKE HURON LATE THIS AFTERNOON AND THIS EVENING. PLEASE SEE THE LATEST MARINE FORECAST FOR FURTHER DETAILS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY AS A WEAK COLD FRONT MOVES SOUTHWARD ACROSS THE CENTRAL GREAT LAKES REGION. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THE STRONGEST STORM MAY PRODUCE HAIL APPROACHING THREE QUARTERS OF AN INCH IN DIAMETER AND A WIND GUST TO 40 MPH. THE STORMS WILL MOVE TO THE SOUTH AROUND 15 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER COLD FRONT WILL MOVE THROUGH MICHIGAN FRIDAY AFTERNOON THROUGH SATURDAY. THIS FRONT WILL BRING ANOTHER CHANCE OF THUNDERSTORMS AS THE FRONT PASSES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF HAIL AND WIND GUSTS WOULD BE GREATLY APPRECIATED. RBP YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Detroit radar (KDTX), 53 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
A thunderstorm dumped about 3 inches of rain in downtown Detroit. Several underpasses became flooded with several feet of water in the southwest part of the city. A few cars became stranded with motorists calling for help. No damages or injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531267, 5531269, 5531268.